Thunderstorm Wind, Fillmore
- When
- September 21, 2:40 PM CST
- Where
- Fillmore County, 2.04 mi SE of Bratsberg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.710, -91.740
An approaching cold front triggered a line of severe thunderstorms during the late afternoon of September 21. Storm spotters, law enforcement officials, amateur radio operators and the public reported wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An approaching cold front triggered a line of severe thunderstorms during the late afternoon of September 21. Storm spotters, law enforcement officials, amateur radio operators and the public reported wind gusts around 60 mph. As a result, trees and power lines were knocked down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 21, 1:24 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 224 PM CDT FRI SEP 21 2007 .SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT SEVERE WEATHER THREAT THIS AFTERNOON AND EARLY EVENING ARE THE MAIN CONCERN FOR THIS PART OF THE FORECAST. AT 2 PM...A 995 MB SURFACE LOW WAS CONTINUING TO DEEPEN ACROSS NORTH CENTRAL MINNESOTA. IMPRESSIVE HEIGHT FALLS /3 TO 5 MB/ ARE SHOWING UP ACROSS WESTERN UPPER MICHIGAN AND WESTERN LAKE SUPERIOR. AS A RESULT...I WOULD EXPECT THIS LOW TO CONTINUE TO MOVE NORTHEAST AND DEEPEN. THE SEPTEMBER 21ST MODELS ARE IN GOOD AGREEMENT THAT THIS LOW PRESSURE AREA WILL FALL TO AROUND 990 MB NORTH OF LAKE SUPERIOR BY 00Z SATURDAY. A COLD FRONT EXTENDS FROM THIS LOW FROM DULUTH MINNESOTA SOUTHWEST TO BEATRICE NEBRASKA. AHEAD OF THIS FRONT...PARTLY SUNNY SKIES HAS ALLOWED TEMPERATURES TO CLIMB INTO THE 80S. THE COMBINATION OF THESE TEMPERATURES AND DEW POINTS IN THE MID 60S ARE PRODUCING BETWEEN 1500 TO 2000 J/KG. WARM AIR ALOFT IS CURRENTLY PREVENTING THIS INSTABILITY FROM BEING RELEASED. A 17Z SOUNDING MPX SHOWED AN IMPRESSIVE 16C AROUND 770 MB. TAMDAR SOUNDINGS DURING THE PAST HOUR ARE SHOWING THAT THIS CAP IS SLOWLY WEAKENING AND IT SHOULD CONTINUE THIS PROGRESS AS A VIGOROUS SHORT WAVE TROUGH MOVES EAST THROUGH THE REGION THIS AFTERNOON. THE MAIN QUESTION IS WHERE THE LINE OF THUNDERSTORMS WILL DEVELOP. KARX RADAR IS SHOWING AN ACCAS FIELD ALONG AND AHEAD OF THIS FRONT. WE ARE CURRENTLY THINKING THAT A SCATTERED TO BROKEN LINE OF CONVECTION WILL BEGIN TO DEVELOP ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 3 PM AND 4 PM FROM ROCHESTER MINNESOTA TO WATERLOO IOWA...AND THEN THE LINE WILL QUICKLY FILL IN AS IT MOVES EAST INTO WISCONSIN. WITH EFFECTIVE SHEAR BETWEEN 40 AND 45 KNOTS...THERE IS MORE THAN ENOUGH SHEAR FOR SOME DISCRETE SUPERCELLS TO DEVELOP ALONG THE LINE. WITH STRONG WINDS ALOFT HELPING TO CREATE LONG HODOGRAPHS...WE EXPECT THAT THE MAIN SEVERE WEATHER THREAT IS GOING TO BE DAMAGING WINDS ASSOCIATED WITH THE SQUALL LINE. HOWEVER THERE WILL ALSO BE THE POTENTIAL OF LARGE HAIL AND MAYBE A TORNADO IF A LINE ECHO WAVE PATTERN DEVELOPS ALONG THE FRONT. BEHIND THIS COLD FRONT...MSAS IS SHOWING PRESSURE RISES UP TO 6 MB ACROSS SOUTHWEST MINNESOTA AND THIS ALLOWING TO BRING STRONGER WINDS ALOFT DOWN TO THE SURFACE. THESE STRONGER WINDS SHOULD QUICKLY DIMINISH AS THE COLD FRONT MOVES AWAY FROM THE AREA LATE THIS EVENING AND OVERNIGHT. HIGH PRESSURE WILL BE LOCATED ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SATURDAY AND THEN MOVE EAST OF THE AREA ON SATURDAY NIGHT AND SUNDAY. WITH LIGHT WINDS AND POSSIBLY AN INVERSION AROUND 975 MB ON SATURDAY...THERE IS SOME QUESTION ON HOW TEMPERATURES WILL RESPOND. FOR THE TIME BEING...I JUST WENT JUST BELOW GFS MOS TEMPERATURE GUIDANCE. HOWEVER IF WE ARE ABLE TO SEE ANY MIXING AT ALL...TEMPERATURES WILL HAVE THE POTENTIAL OF CLIMBING INTO THE MID AND UPPER 70S. ON SUNDAY NIGHT...THE MODELS ARE STILL HINTING THAT WE MAY SEE ENOUGH ELEVATED INSTABILITY AND MOISTURE RETURN ON THE BACK SIDE OF THE HIGH FOR THE DEVELOPMENT OF A FEW SHOWERS AND THUNDERSTORMS. .LONG TERM...MONDAY THROUGH FRIDAY A COLD FRONT WILL MOVE EAST THROUGH THE UPPER MISSISSIPPI RIVER VALLEY ON MONDAY AFTERNOON AND EVENING. ADDITIONAL LIFT WILL PROVIDED BY THE STRONG DIVERGENCE ALOFT ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A 100 KNOT 250 MB JET. AT THIS TIME...IT LOOKS LIKE THE AREA WILL SEE MOST UNSTABLE CAPES IN THE 1000 TO 2000 J/KG RANGE /THIS HIGHLY DEPENDENT UPON THE AMOUNT OF SUNSHINE THAT WE SEE/ AND THE 0-6 KM SHEAR WILL BE GREATER THAN 45 KNOTS ACROSS THE FORECAST AREA. AS A RESULT...I AM THINKING THERE MAY BE A THREAT OF SEVERE WEATHER WITH THIS SYSTEM. HOWEVER DEPENDING ON WHAT SUBTROPICAL DEPRESSION TEN DOES IN THE GULF OF MEXICO THIS WEEKEND...THERE WILL BE A POTENTIAL THAT THIS FRONT MAY SLOW UP A BIT...SO VERY UNSURE OF TIMING RIGHT NOW. AFTER THIS FRONT MOVES THROUGH THE REGION...THE NEXT CHANCE OF PRECIPITATION LOOKS TO BE ON FRIDAY AND FRIDAY NIGHT AS YET ANOTHER COLD FRONT MOVES THROUGH THE REGION. && .AVIATION...THIS AFTERNOON AND EVENING A COLD FRONT WILL MOVE THROUGH THE TAF SITES LATER THIS AFTERNOON. SOUTH WINDS WILL GUST AHEAD OF THE FRONT WITH NORTHWEST WINDS BEHIND THE FRONT. BY 21-22Z TSRA DEVELOPMENT IS EXPECTED ALONG THE N-S FRONT IN CENTRAL MN AND THIS WILL IMPACT THE AIR SPACE AROUND THE TAFS AS IT MOVES EAST. HAVE NARROWED THE IMPACT WINDOW TO A 2 HOUR TEMPO WINDOW HOWEVER TSRA IMPACT WILL BE LESS THAN ONE HOUR AT THE AIRFIELDS. POTENTIAL EXISTS FOR DAMAGING WINDS FROM THE WEST SHOULD A MATURE SQUALL LINE ORGANIZE ITSELF. THIS IS EXPECTED TO BE A GREATER THREAT AT KLSE THAN KRST. HAVE NOT INCLUDED IT IN THE TAFS BUT WILL MONITOR AND ADD IT SHOULD THE TSRA LINE WARRANT. VFR WILL BE MOVE IN RAPIDLY BEHIND THE FRONT. ARTCC ROUTING WILL BE IMPACTED BY THIS NEARLY CONTINUOUS LINE OF TSRA...ESPECIALLY IN THE EVENING HOURS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && AVIATION - DAB SHORT AND LONG TERM - BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1136 AM CDT FRI SEP 21 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1136 AM CDT FRI SEP 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE EASTWARD ACROSS THE AREA THIS AFTERNOON AND EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS. THE THUNDERSTORMS WILL DEVELOP IN CENTRAL MINNESOTA AND IOWA BY MID-AFTERNOON...AND FORM INTO A LINE AS THEY SHIFT EAST INTO WISCONSIN. FAVORABLE INSTABILITY AND WIND PROFILES WILL SUPPORT THE POTENTIAL FOR MANY OF THESE STORMS TO PRODUCE WIND DAMAGE...WITH LARGE HAIL A SECONDARY THREAT. IT APPEARS THE MOST WIDESPREAD WIND DAMAGE FROM THE STORMS WILL BE NORTH OF I-90...AND NEAR AND EAST OF THE MISSISSIPPI RIVER AS THE LINE OF STORMS INTENSIFIES. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS SHOULD AFFECT A GIVEN LOCATION FOR ABOUT 1-2 HOURS. APPROXIMATE TIMING FOR THE WEATHER... SOUTHEAST MINNESOTA AND NORTHEAST IOWA...MAINLY BETWEEN 4 AND 6 PM... WESTERN AND NORTH CENTRAL WISCONSIN...MAINLY BETWEEN 5 AND 7 PM... AND CENTRAL AND SOUTHWEST WISCONSIN...MAINLY BETWEEN 6 AND 8 PM... A WATCH BY MID-AFTERNOON IS LIKELY TO BE ISSUED FOR THE THREAT AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE OUT OF THE NORTHERN PLAINS AND INTO THE UPPER MISSISSIPPI RIVER VALLEY ON MONDAY...TRIGGERING SHOWERS AND THUNDERSTORMS FOR MONDAY AND MONDAY NIGHT. WHILE ITS TOO EARLY TO ASCERTAIN THE SEVERE WEATHER THREAT WITH THE FRONT AT THIS TIME... IT DOES APPEAR THAT THERE WILL BE SUFFICIENT INSTABILITY...AND FAVORABLE WIND PROFILES...WHERE SEVERE WEATHER COULD BECOME A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON AND EARLY EVENING DURING THE APPROXIMATE TIME WINDOWS DETAILED ABOVE. LOCAL SPOTTERS CAN MONITOR RADAR FOR DEVELOPMENT OF THE THUNDERSTORMS TO THEIR WEST AND POSSIBLY PROVIDE BETTER DEPLOYMENT TIMING. .EMERGENCY MANAGEMENT COORDINATION... THE CJIS SYSTEM IN MINNESOTA IS NOT FUNCTIONING. IT IS RECOMMENDED THAT EMERGENCY MANAGEMENT AND LAW ENFORCEMENT USE THE NWS WEB PAGE TO MONITOR WARNINGS AND INFORMATION. ADDRESS IS LISTED BELOW. RIECK/BAUMGARDT HTTP://WEATHER.GOV/LACROSSE...IN LOWER CASE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT FRI SEP 21 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 4 NE FOUNTAIN CITY 44.16N 91.64W
09/21/2007 E1.00 INCH BUFFALO WI TRAINED SPOTTER
&&
JLBThe La Crosse radar (KARX), 46 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong winds also occurred, but no speed was given.
Trees and power lines were blown down.
Large tree down across a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54166, 54162, 54163, 54164.